Skip to Main Content

CUTANEOUS REACTIONS TO PRECISION CANCER THERAPY: SMALL MOLECULE INHIBITORS AND MONOCLONAL ANTIBODIES

Advances in molecular techniques and the ability to perform deep cancer phenotyping has ushered in the era of precision cancer medicine.1 The field of medical oncology has witnessed a paradigm shift in the treatment of cancer with targeted cancer therapy with small molecule inhibitors (Nibs) and monoclonal antibodies (Mabs). Given the frequency of adverse cutaneous reactions encountered from Nibs and Mabs, the field of dermatopathology has now entered an era of “oncologic dermatopathology.” As a result, increasingly dermatopathologists are confronted with a diverse array of adverse cutaneous reactions developing in patients undergoing novel anticancer treatments. Knowledge of the clinical features of these adverse reactions will aid dermatopathologists in making accurate diagnoses.

Multikinase inhibition

Clinical Features

First-generation multikinase inhibitors (MKIs) such as sorafenib inhibit several intracellular pathways that include RAF, vascular endothelial growth factor receptor (VEGFR), platelet-derived growth factor receptor (PDGFR), and epidermal growth factor receptor (EGFR); thus, clinical manifestations of adverse cutaneous reactions with MKI vary depending on the molecular target(s).2-4 Such eruptions may include erythematous patches and plaques with a peripheral rim of erythema localized to the pressure areas of the hands and feet or widely distributed keratotic, warty papules.4,5 MKI targeting EGFR also may show papulopustular eruptions involving the face and chest.6 Hair and nail changes, alopecia, pigmentary alteration, and eruptive melanocytic nevi may also occur with MKI.7,8 Nibs that target fibroblast growth factor receptor (FGFR) may cause calcinosis cutis with painful, erythematous, indurated, plaques in the axilla and popliteal fossa.9

Histopathologic Features

Histopathologic examination of skin biopsies of adverse reactions from Nibs and Mabs reveal diverse morphologies that correlate with the clinical spectrum of these adverse cutaneous reactions. Cutaneous reactions to precision cancer therapy are classified into five histopathologic categories: (1) inflammatory, (2) autoimmune bullous, (3) cutaneous epithelial proliferations (CEPs), (4) reactions involving melanocytes, and (5) cutaneous deposits. Inflammatory and CEP are most frequently encountered with MKI (Table 12-1).6 Suppurative folliculitis, as discussed in other sections, may occur with EGFR inhibition. Hand-foot skin reactions typified by hyperkeratosis, parakeratosis, acanthosis, and vacuolization of keratinocytes as well as invasive squamous cell carcinoma with crateriform, keratoacanthoma architecture (Fig. 12-1) is commonly seen in patients receiving sorafenib therapy.10,11 MKI that target FGFR, may cause abnormalities in phosphate metabolism and hyperphosphatemia.12 On occasion, this metabolic disturbance may lead to tissue mineralization with amorphous, basophilic deposits of calcium-phosphate salts in skin and an appearance of calcinosis cutis.9

FIGURE 12-1

Invasive squamous cell carcinoma associated with sorafenib therapy. A. Crateriform, endophytic squamous proliferation with keratoacanthoma-like architecture and infiltrative atypical epithelial cells (arrows). B. Dermis with infiltrative cords and islands of invasive squamous cells.

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.